Alert archive / Texas / Red Flag Warnings in 2013

Red Flag Warning 3, NWS Austin/San Antonio, TX

February 21, 201323 counties in Texas

NWS Austin/San Antonio, TX issued this red flag warning at Feb 21, 2013, 5:05 AM CST for 23 counties in Texas. It took effect at Feb 21, 2013, 10:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 21, 2013, 5:05 AM CST (11:05 UTC)
In effect from
Feb 21, 2013, 10:00 AM CST
Expired
Feb 21, 2013, 6:00 PM CST
In force
8 hr
Issued by
NWS Austin/San Antonio, TX
All 23 counties

Atascosa County, TX, Bandera County, TX, Bexar County, TX, Blanco County, TX, Burnet County, TX, Comal County, TX, Dimmit County, TX, Edwards County, TX, Frio County, TX, Gillespie County, TX, Hays County, TX, Kendall County, TX, Kerr County, TX, Kinney County, TX, Llano County, TX, Maverick County, TX, Medina County, TX, Real County, TX, Travis County, TX, Uvalde County, TX, Val Verde County, TX, Williamson County, TX, Zavala County, TX

The radar

The Austin/San Antonio radar (KEWX), 105 km from the middle of the area, began a volume at 11:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 11.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2013-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 579 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2013-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
579 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
789 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

391 
WWUS84 KEWX 211105
RFWEWX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
505 AM CST THU FEB 21 2013

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING THROUGH 6 PM
CST THIS EVENING FOR AREAS ALONG THE I-35 CORRIDOR WEST TO THE RIO
GRANDE DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITIES...

.A PACIFIC COLD FRONT WILL BRING BREEZY WEST TO NORTHWEST WINDS
AND A VERY DRY AIRMASS TO SOUTH CENTRAL TEXAS TODAY. CRITICAL FIRE
WEATHER CONDITIONS ARE EXPECTED FOR AREAS FROM THE I-35 CORRIDOR
WEST TO THE RIO GRANDE LATE THIS MORNING THROUGH THIS AFTERNOON.
RELATIVE HUMIDITIES WILL FALL INTO THE 10 TO 15 PERCENT RANGE AS
20-FOOT WEST TO NORTHWEST WINDS INCREASE TO 15 TO 20 MPH WITH
GUSTS UP TO 30 MPH. WINDS WILL DECREASE BY EARLY EVENING...HOWEVER
RELATIVE HUMIDITIES WILL BE SLOW TO RECOVER.

TXZ183>187-202>204-217>219-228-220000-
/O.UPG.KEWX.FW.A.0003.130221T1600Z-130222T0000Z/
/O.NEW.KEWX.FW.W.0003.130221T1600Z-130222T0000Z/
VAL VERDE-EDWARDS-REAL-KERR-BANDERA-KINNEY-UVALDE-MEDINA-MAVERICK-
ZAVALA-FRIO-DIMMIT-
505 AM CST THU FEB 21 2013

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST
THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR THE
RIO GRANDE PLAINS AND EDWARDS PLATEAU...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A
RED FLAG WARNING...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO
6 PM CST THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN
EFFECT. 

* AFFECTED AREA...THE FOLLOWING SOUTH CENTRAL TEXAS COUNTIES... 
  VAL VERDE...EDWARDS...REAL...KERR...BANDERA...KINNEY... 
  UVALDE...MEDINA...MAVERICK...ZAVALA...FRIO...DIMMIT. 

* 20-FOOT WIND...WEST TO NORTHWEST WINDS OF 15 TO 20 MPH WITH 
  GUSTS TO 30 MPH.

* HUMIDITY...10 TO 15 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY.  AVOID THE USE OF
OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE SPARKS. 
ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW QUICKLY INTO
DANGEROUS WIND DRIVEN WILDFIRES.

&&

$$

TXZ171>173-188>192-205-206-220-220000-
/O.NEW.KEWX.FW.W.0003.130221T1600Z-130222T0000Z/
LLANO-BURNET-WILLIAMSON-GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-
BEXAR-COMAL-ATASCOSA-
505 AM CST THU FEB 21 2013

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST
THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES ACROSS 
THE I-35 CORRIDOR INTO THE EASTERN HILL COUNTRY...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A
RED FLAG WARNING...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO
6 PM CST THIS EVENING. 

* AFFECTED AREA...THE FOLLOWING SOUTH CENTRAL TEXAS COUNTIES... 
  LLANO...BURNET...WILLIAMSON...GILLESPIE...KENDALL...BLANCO... 
  HAYS...TRAVIS...BEXAR...COMAL...ATASCOSA. 

* 20-FOOT WIND...WEST TO NORTHWEST WINDS OF 15 TO 20 MPH WITH
  GUSTS TO 30 MPH.

* HUMIDITY...10 TO 15 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY.  AVOID THE USE OF
OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE SPARKS. 
ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW QUICKLY INTO
DANGEROUS WIND DRIVEN WILDFIRES.

&&

$$


FOR INFORMATION ON BURN BANS PLEASE VISIT THE TEXAS INTERAGENCY
COORDINATION CENTER WEBSITE AT: TICC.TAMU.EDU
1 follow-up statement
418 
WWUS84 KEWX 212152
RFWEWX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
352 PM CST THU FEB 21 2013

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST FROM THE I-35 
CORRIDOR WEST TO THE RIO GRANDE DUE TO GUSTY WINDS AND DRY
CONDITIONS...

.A PACIFIC COLD FRONT WILL BRING BREEZY WEST TO NORTHWEST WINDS
AND A VERY DRY AIR MASS TO SOUTH CENTRAL TEXAS TODAY. CRITICAL
FIRE WEATHER CONDITIONS ARE EXPECTED FOR AREAS FROM THE I-
35 CORRIDOR WEST TO THE RIO GRANDE LATE THIS MORNING THROUGH THIS
AFTERNOON. RELATIVE HUMIDITIES WILL FALL INTO THE 10 TO
15 PERCENT RANGE AS 20-FOOT WEST TO NORTHWEST WINDS INCREASE TO
15 TO 20 MPH WITH GUSTS UP TO 30 MPH. WINDS WILL DECREASE BY
EARLY EVENING...HOWEVER RELATIVE HUMIDITIES WILL BE SLOW TO
RECOVER.

TXZ171>173-183>192-202>206-217>220-228-220000-
/O.CON.KEWX.FW.W.0003.000000T0000Z-130222T0000Z/
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-KINNEY-UVALDE-MEDINA-BEXAR-
COMAL-MAVERICK-ZAVALA-FRIO-ATASCOSA-DIMMIT-
352 PM CST THU FEB 21 2013

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR THE INTERSTATE 35
CORRIDOR WEST TO THE RIO GRANDE...

* AFFECTED AREA...THE FOLLOWING SOUTH CENTRAL TEXAS COUNTIES... 
  LLANO...BURNET...WILLIAMSON...VAL VERDE...EDWARDS...REAL... 
  KERR...BANDERA...GILLESPIE...KENDALL...BLANCO...HAYS... 
  TRAVIS...KINNEY...UVALDE...MEDINA...BEXAR...COMAL... 
  MAVERICK...ZAVALA...FRIO...ATASCOSA...DIMMIT. 

* 20-FOOT WIND...WEST TO NORTHWEST WINDS OF 15 TO 20 MPH WITH 
  GUSTS TO 30 MPH.

* HUMIDITY...10 TO 15 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY.  AVOID THE USE OF
OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE SPARKS.
ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW QUICKLY INTO
DANGEROUS WIND DRIVEN WILDFIRES.

&&

$$

FOR INFORMATION ON BURN BANS PLEASE VISIT THE TEXAS INTERAGENCY
COORDINATION CENTER WEBSITE AT: TICC.TAMU.EDU

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Feb 21, 4:01 AM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Feb 21, 4:01 AM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
401 AM CST THU FEB 21 2013

.DISCUSSION...
SQUALL LINE IS DEVELOPING ALONG A PACIFIC COLD FRONT AS IT MOVES
EAST INTO CENTRAL TEXAS. AIRMASS IS CAPPED OFF DUE WARM MID LEVEL
TEMPERATURES...HOWEVER FRONT MAY PROVIDE SUFFICIENT LIFT TO
BREAK CAP. EXPECT SHOWERS AND ISOLATED THUNDERSTORMS FOR NORTHERN
AND EASTERN PARTS OF SOUTH CENTRAL TEXAS THIS MORNING. THERE IS A
POTENTIAL FOR STRONG STORMS ACROSS THE FAR NORTH IN PROXIMITY TO
THE WARM FRONT WHICH IS ALONG A SONORA TO LLANO TO TEMPLE LINE.
ALL RAINS END BY NOON AS THE FRONT MOVES EAST OF OUR AREA. DRY
WEST TO NORTHWEST WINDS BECOME BREEZY AND DOWNSLOPE EFFECTS LEAD
TO HIGHS IN THE 70S MOST AREAS. ANOTHER COLD FRONT WITH SOME
CANADIAN INFLUENCE MOVES THROUGH OUR AREA TONIGHT RESULTING IN
MUCH COOLER TEMPERATURES FRIDAY. WEAK UPPER LEVEL TROUGHS MOVE
ACROSS THE SOUTHERN PLAINS FRIDAY AND AGAIN EARLY SATURDAY. NO
IMPACT EXCEPT FOR SOME CLOUDS. ANOTHER UPPER LEVEL TROUGH AND
SURFACE COLD FRONT MOVE ACROSS TEXAS SUNDAY INTO MONDAY. THE GFS
AND NAVGEM CONTINUE TO BE MORE PROGRESSIVE WHILE THE CANADIAN GEM
AND ECMWF ARE A LITTLE MORE AMPLIFIED AND SLOWER. FAVOR THE GFS
DUE TO THE PROGRESSIVE PATTERN THIS WINTER. HOWEVER...WILL BLEND
POPS BETWEEN THE GFS AND ECMWF DUE TO SOME UNCERTAINTY GOING WITH
SLIGHT CHANCE POPS OVER EASTERN AREAS. YET ANOTHER UPPER LEVEL
TROUGH AND SURFACE COLD FRONT MOVE ACROSS TEXAS ON WEDNESDAY. RAIN
IS NOT EXPECTED THOUGH WITH A DRY AIRMASS IN PLACE.

&&

.FIRE WEATHER...
EXPECT FIRE WEATHER WATCH TO BE UPGRADED TO A RED FLAG WARNING
SHORTLY DUE TO CRITICAL FIRE WEATHER CONDITIONS EXPECTED ALONG AND
WEST OF THE I-35 CORRIDOR FROM LATE MORNING THROUGH AFTERNOON.
WEST TO NORTHWEST WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS WILL
COMBINE WITH RELATIVE HUMIDITIES FALLING INTO THE TEENS. THERE
WILL BE ELEVATED FIRE WEATHER CONDITIONS DURING THE AFTERNOON
HOURS ACROSS THE RIO GRANDE PLAINS INTO EDWARDS PLATEAU FOR THE
NEXT SEVERAL DAYS AS RELATIVE HUMIDITIES FALL INTO THE TEENS WITH
WINDS GENERALLY AROUND 10 MPH OR LESS. MORE WIDESPREAD ELEVATED TO
NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED MONDAY BEHIND
ANOTHER COLD FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              78  44  64  39  72 /  40   0  -    0   0
AUSTIN BERGSTROM INTL AIRPORT  78  38  64  32  72 /  40   0  -    0   0
NEW BRAUNFELS MUNI AIRPORT     79  42  67  36  73 /  20   0  -    0   0
BURNET MUNI AIRPORT            74  37  62  35  70 /  40   0  -    0   0
DEL RIO INTL AIRPORT           76  43  77  42  75 /   0   0   0   0   0
GEORGETOWN MUNI AIRPORT        76  38  62  34  70 /  70   0  -    0   0
HONDO MUNI AIRPORT             79  41  71  37  74 /  -    0   0   0   0
SAN MARCOS MUNI AIRPORT        78  43  65  36  72 /  30   0  -    0   0
LA GRANGE - FAYETTE REGIONAL   77  46  64  40  71 /  70  -   -   -   -
SAN ANTONIO INTL AIRPORT       78  44  68  39  72 /  10   0  -    0   0
STINSON MUNI AIRPORT           79  44  68  39  72 /  10   0  -    0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM 10 AM CST THIS MORNING THROUGH THIS
AFTERNOON FOR THE FOLLOWING COUNTIES: BANDERA...DIMMIT...EDWARDS...
FRIO...KERR...KINNEY...MAVERICK...MEDINA...REAL...UVALDE...VAL
VERDE...ZAVALA.

&&

MESOSCALE/AVIATION...17
SYNOPTIC/GRIDS...04
Hazardous weather outlook, Feb 20, 8:42 PM CST, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
842 PM CST WED FEB 20 2013

TXZ171>173-183>194-202>209-217>225-228-211215-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
842 PM CST WED FEB 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...

SHOWERS AND ISOLATED THUNDERSTORMS DEVELOPING ALONG A COLD FRONT
MOVING INTO THE WESTERN EDWARDS PLATEAU AND HILL COUNTRY AFTER
MIDNIGHT. A FEW STORMS BE STRONG AND CONTAIN HAIL NEAR ONE HALF
INCH IN DIAMETER ALONG WITH WIND GUSTS NEAR 40 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED LATE THURSDAY
MORNING AND THURSDAY AFTERNOON WEST OF THE I-35 CORRIDOR. MINIMUM
RELATIVE HUMIDITIES WILL BE NEAR 20 PERCENT JUST WEST OF THE I-35
CORRIDOR TO AROUND 10 PERCENT ALONG THE RIO GRANDE. 20-FOOT WINDS
WILL BE WEST AT 15 TO 25 MPH.

OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 6:52 AM CSTSpecial Weather StatementEWXBurnet38 min
Feb 21, 7:34 AM CSTSpecial Weather StatementEWXBurnet41 min

Nearby

Red Flag Warnings in Texas, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.